Do Extrapyramidal Symptoms go away?

Extrapyramidal symptoms (EPS) are a group of side effects that can occur as a result of taking certain medications, particularly antipsychotic medications. These side effects are often related to disruptions in the extrapyramidal system, which is responsible for controlling movement. EPS typically include dystonia, akathisia, parkinsonism, and tardive dyskinesia. The prognosis for EPS can vary depending on the type, severity, and individual factors. Here’s more information on the potential course of EPS:

  • Dystonia and Akathisia: These are acute EPS, and they often occur shortly after starting antipsychotic medication. They usually do not persist but can be quite uncomfortable. Treatment may involve discontinuing the medication or using anticholinergic drugs to counteract the side effects. Once the medication is adjusted or changed, these symptoms tend to improve or resolve.
  • Parkinsonism: Symptoms such as tremors, rigidity, and bradykinesia (slowness of movement) may develop with antipsychotic use. In many cases, these symptoms are reversible and tend to improve when the medication is stopped or the dosage is reduced. Changing to a different antipsychotic with a lower risk of causing parkinsonism may also help.
  • Tardive Dyskinesia: Tardive dyskinesia is a more severe and often irreversible form of EPS that can develop with long-term antipsychotic use. It involves involuntary and repetitive movements, often of the face, lips, and tongue. Tardive dyskinesia can persist even after discontinuing the medication, and, in some cases, it may be permanent. Management may involve changing medications or using specific treatments to reduce symptoms, but it may not fully resolve in all cases.

It’s important to work with healthcare providers when experiencing EPS. They can make appropriate adjustments to the medication regimen and provide guidance on managing these symptoms. The likelihood of EPS resolving or improving depends on the type, duration, and severity of the symptoms and the specific medication involved. In some cases, if EPS become chronic or problematic, alternative medications or treatments may be considered. The management of EPS should be personalized and based on the individual’s needs and response to treatment.

  • Recent Posts

  • Categories

  • Archives

  • Tags